Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 9, 2006, 4:45 PM MST for Coconino County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2006, 4:45 PM MST (23:45 UTC)
- Expired
- Jul 9, 2006, 5:45 PM MST
- In force
- 60 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 173 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 092354
FFWFGZ
AZC005-100145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST SUN JUL 9 2006
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
THIS INCLUDES DESERT VIEW AT THE GRAND CANYON
* UNTIL 645 PM MST
* AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE GRAND CANYON AREA FROM 5 MILES EAST
OF TUSAYAN TO DESERT VIEW...NORTHWARD INTO THE GRAND CANYON EAST
OF BRIGHT ANGEL POINT. THESE STORMS ARE PRODUCING TORRENTIAL RAIN
WITH RAINFALL RATES OF UP TO TWO INCHES AN HOUR.
* THE STORMS PRODUCING FLASH FLOODING WILL MOVE SLOWLY NORTHEAST
THROUGH 6 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS INCLUDING SIDE CANYONS FLOWING INTO THE GRAND CANYON.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH
BY FOOT OR BY AUTOMOBILE.
LAT...LON 3594 11205 3596 11179 3597 11149 3629 11158
3616 11193
$$
JJ2 follow-up statements
000
WGUS75 KFGZ 100055
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 PM MST SUN JUL 9 2006
AZC005-100145-
COCONINO AZ-
549 PM MST SUN JUL 9 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
CENTRAL COCONINO COUNTY...
AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVIEST RAIN HAD MOVED NORTH OF THE DESERT VIEW AREA AND WAS
LOCATED NEAR BITTER SPRINGS. THE STORMS WERE MOVING NORTH AROUND 10 MPH.
RADAR INDICATES THAT RAINFALL OF ONE TO TWO INCHES HAS OCCURRED SINCE
430 PM OVER PORTIONS OF THE GRAND CANYON AREA...FROM NEAR DESERT VIEW
NORTH TO BITTER SPRINGS.
EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AS WELL AS SIDE CANYONS FLOWING INTO THE GRAND
CANYON.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.
LAT...LON 3594 11205 3596 11179 3597 11149 3638 11162
3629 11186
$$
JJ000
WGUS75 KFGZ 100149
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
645 PM MST SUN JUL 9 2006
AZC005-100155-
COCONINO AZ-
645 PM MST SUN JUL 9 2006
...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCONINO COUNTY...
HEAVY RAIN HAS ENDED OVER THE WARNING AREA. RUNOFF FROM STORMS
EARLIER THIS EVENING WILL CONTINUE ACROSS THE AREA FROM NEAR DESERT
VIEW...NORTHWARD ALONG THE GRAND CANYON TO NEAR BITTER SPRINGS.
PEOPLE IN THIS AREA SHOULD AVOID STREAMS AND WASHES FOR THE NEXT
SEVERAL HOURS AS WATER COULD RISE RAPIDLY.
LAT...LON 3594 11205 3596 11179 3597 11149 3638 11162
3629 11186
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:30 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST SUN JUL 09 2006 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTHERN ARIZONA THIS WEEK WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY. && .DISCUSSION...THE MID TO UPPER RIDGE SHIFTED SOUTHWARD TO OVER NORTHERN MEXICO AND CENTRAL TEXAS OVER THE PAST 24 HOURS. DRY WESTERLY FLOW ALOFT AND SUNNY SKIES THIS MORNING COMBINED WITH A MOIST AIR MASS BELOW 500 MB FOR ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS. A FEW STORMS HAVE BEEN SEVERE WITH AN OBSERVER IN EAST FLAGSTAFF REPORTING NICKEL SIZE HAIL. TEMPERATURES ALOFT COOL HEADING INTO THIS EVENING AS A WEAK DISTURBANCE MOVES ACROSS NORTHERN ARIZONA FROM THE WEST. WILL HAVE TO REMAIN ON THE LOOKOUT FOR SOME OVERNIGHT THUNDERSTORM ACTIVITY AS REMNANT OUTFLOW BOUNDARIES AND MOIST BOUNDARY LAYER INTERACT WITH THE COOLING ALOFT. IN ANY EVENT...ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL AROUND SUNSET. WE WILL JUST HAVE TO WAIT AND SEE IF ANY NIGHTTIME ACTIVITY TRANSPIRES. FOR MONDAY AND TUESDAY THE MID TO UPPER RIDGE WILL REMAIN OVER NORTHERN MEXICO AND CENTRAL TEXAS. THIS WILL RESULT DRY CONDITIONS ABOVE 500 MB BUT MOIST CONDITIONS BELOW. MODELS CONTINUE TO SHOW SOME DRYING IN THE BOUNDARY LAYER BUT THIS IS A COMMON WEAKNESS OF THE MODELS. THINK THERE WILL BE ENOUGH MOISTURE FLOW FROM MEXICO TO KEEP THE BOUNDARY LAYER MOIST. THE SOUTHWEST TO WEST FLOW WILL BRING IN A SLIGHT WARM CAP WHICH WILL REDUCE THE CHANCES OF MEASURABLE PRECIPITATION. HOWEVER...WESTERLY FLOW NORMALLY RESULTS IN BETTER VERTICAL SHEAR PROFILES FOR ORGANIZED CONVECTION AND THE MID LEVEL WARM CAP CAN HELP THE AIR MASS ACHIEVE HIGHER CAPE VALUES. SO FOR MONDAY AND TUESDAY EXPECT FEWER STORMS BUT THE STORMS THAT DO FORM ARE LIKELY TO BE STRONGER WITH A HIGHER POTENTIAL TO PRODUCE SEVERE WEATHER AND FLOODING. FROM WEDNESDAY INTO SATURDAY MODELS CONTINUE TO SHOW THE MID TO UPPER RIDGE SHIFTING NORTHWARD. THIS WOULD BE ACCOMPANIED BY A PUSH OF DEEP MONSOON MOISTURE NORTHWARD AND A RETURN TO WIDESPREAD THUNDERSTORM ACTIVITY. && .AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE AFTERNOON...DIMINISHING THROUGH 03Z TONIGHT. SKIES WILL SLOWLY BECOME PARTLY CLOUDY THROUGH THE NIGHT TIME HOURS. EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP AFTER 18Z MONDAY ACROSS THE HIGH TERRAIN AREAS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 10:00 AM MST, 6 hours 45 minutes before
PHXWRKHWO DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST SUN JUL 9 2006 AZZ004>018-037>040-100700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER NORTHERN ARIZONA TODAY. EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THE VERTICAL WIND PROFILE WILL SUPPORT AN ISOLATED SEVERE THUNDERSTORM OR TWO WITH HAIL UP TO AN INCH IN DIAMETER THE MAIN THREAT. FOR THE MOST PART THUNDERSTORMS WILL BE LOCATED FROM FLAGSTAFF...HEBER AND SHOW LOW NORTHWARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN ARIZONA EACH DAY. GUSTY WINDS...LOCALLY HEAVY RAIN AND HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 24 min |
| Jul 9, 12:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Jul 9, 12:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 31 min |
| Jul 9, 1:04 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 17 min |
| Jul 9, 1:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Jul 9, 1:40 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Jul 9, 2:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Jul 9, 2:33 PM MST | Flash Flood Warning | FGZ | Coconino | 27 min |
| Jul 9, 3:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 9, 4:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 21 min |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.